Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 82, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2019, 8:25 PM CDT for Dallas County, Madison County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2019, 8:25 PM CDT (01:25 UTC)
- Expired
- Jun 22, 2019, 8:49 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 35 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 5:38 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
350 WUUS53 KDMX 230125 SVRDMX IAC049-121-230200- /O.NEW.KDMX.SV.W.0082.190623T0125Z-190623T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 825 PM CDT Sat Jun 22 2019 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northwestern Madison County in south central Iowa... Southern Dallas County in central Iowa... * Until 900 PM CDT. * At 825 PM CDT, a severe thunderstorm was located over Earlham, or 11 miles southwest of Adel, moving northeast at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... West Des Moines, Urbandale, Clive, Waukee, Grimes, Adel, Dallas Center, Earlham, De Soto, Van Meter and Dexter. This includes Interstate 80 between mile markers 97 and 120. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4154 9424 4178 9386 4156 9381 4138 9424 TIME...MOT...LOC 0125Z 228DEG 36KT 4149 9416 HAIL...0.75IN WIND...60MPH $$ Martin
1 follow-up statement
006
WWUS53 KDMX 230149
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
849 PM CDT Sat Jun 22 2019
IAC049-121-230157-
/O.CAN.KDMX.SV.W.0082.000000T0000Z-190623T0200Z/
Madison IA-Dallas IA-
849 PM CDT Sat Jun 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON AND
SOUTHERN DALLAS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and south central Iowa.
LAT...LON 4154 9424 4178 9386 4156 9381 4138 9424
TIME...MOT...LOC 0145Z 228DEG 36KT 4164 9393
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:57 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 22, 6:57 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 657 PM CDT Sat Jun 22 2019 ...Updated Aviation Discussion... .SHORT TERM.../Tonight through Sunday Night/ Issued at 327 PM CDT Sat Jun 22 2019 Confidence: Medium MCV has made it to about Tama/Benton counties by 1845z with most of the morning showers/convection all but ended. Low stratus with breaks beginning to show over the south has hindered any convective development so far this afternoon. The wider view of VISSAT shows some convective elements beginning to form along the IA Missouri border, but the better surface convergence is farther south into central and southern Missouri where old outflow boundaries continue. Temperatures have been held back so far today by cloud cover though some recovery is now occurring and instability will likely begin to peak over the area between 23-02z this evening. Most of the CAMS continue to initiate convection over northern Missouri around 23-00z with storms moving north into southern Iowa and building northeast with time through 06z. Risk for some severe weather remains intact across the area this evening with strong instability in the south and potential for some large hail and wind damage. Though the tornado threat is much less, any interactions with storm outflows and rapidly intensifying updrafts might aid in the development of an isolated report or two. As per previous forecasts, precipitable water again rising to 1.75 to 2 inches in the south through 06z with warm cloud depths over 10kft through tonight and a good share of tomorrow. The real question tonight is residence time over one area. Storm motion appears to be a bit faster than the early morning system that moved over the region today. However, even with that negative, the prospects of efficient rainfall and 1 hr FFG guidance in the 1.5 to 2 inch range south of I-80 once again points to a possibility of localized flash flooding overnight. With the main area of convection expected to be nearly done by 07z...will opt to put out a headline from 00z and end at 09z overnight so midnight shift can reevaluate the prospects for Sunday. Lows tonight will remain in the lower 60s west to the mid to upper 60s in the south. The models are in generally good agreement that the weak surface trough will slowly edge east northeast tomorrow crossing the region through the day. This should result in a typical diurnal convective signature with some showers/scattered thunder around in the morning and more in the afternoon/evening hours. With efficient rainfall again possible tomorrow, would not be surprised to see some reports greater than an inch - though coverage is still somewhat uncertain. Highs tomorrow will on average be cool again with extensive cloud cover and convective chances and should remain in the lower to mid 70s over the area. Shower/storm chances remain into Sunday night and Monday though more favored over the north/east as the main upper level system begins to lift northeast. .LONG TERM.../Monday through Saturday/ Issued at 327 PM CDT Sat Jun 22 2019 Confidence: Medium Little change in the extended with pattern becoming a bit more zonal with time. By Tuesday a dry day is expected with some partly cloudy skies finally returning to the entire area. The Euro begins to turn up the heat with H850 temps around 17-19C by afternoon in southwest flow. Highs should reach the mid to perhaps upper 80s over the area. A weak trough is expected to track south and may spark a few thunderstorms in the evening hours. Over the next couple of days, several ripples in the H500 flow will track over the area resulting in periodic chances for thunderstorms as a hot dome begins to build over the southwest US. Overall, forecasts continue to reflect an uptick in temperature and humidity into week's end. By Saturday the Euro is projecting H850 temperatures in the lower 20's over the area which should translate to highs in the lower 90s. Though afternoon convection is still a possibility from Thursday through the end of the period, the forcing will be dependent upon instability and any mesoscale interactions which point toward lesser coverage at this time. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 648 PM CDT Sat Jun 22 2019 The convection continues to develop over southern Iowa and looks to mainly impact DSM, FOD, and even OTM through 05z tonight. Expecting MVFR ceilings and possibly less if a heavier thunderstorm rolls across a TAF site. With the heavy rain possible, visibility could be reduced to IFR conditions, but lower confidence in the duration and timing hitting any airports. && .HYDROLOGY... Issued at 327 PM CDT Sat Jun 22 2019 Similar conditions exist to Friday over the south where precipitable water and efficient rainfall producing thunderstorms may again produce locally heavy rainfall and with a potential for flash flooding through about midnight. Though the storms will again fire over Missouri, some northward expansion into Iowa is expected. FFG guidance over the far south remains lower and risk is slightly higher there. Elsewhere, quick efficient downpours may result in some urban ponding and minor street flooding or ponding in fields. River flood warnings, watches also remain in effect for several locations. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM CDT Sunday for IAZ081>086-092>097. && SHORT TERM...REV LONG TERM...REV AVIATION...Podrazik HYDROLOGY...REV
Hazardous weather outlook, Jun 22, 3:49 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 349 PM CDT Sat Jun 22 2019 IAZ081>086-092>097-232100- Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur- Wayne-Appanoose-Davis- 349 PM CDT Sat Jun 22 2019 This Hazardous Weather Outlook is for portions of southern Iowa. .DAY ONE...Tonight A Flash Flood Watch is in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will develop this evening and become likely with a slight risk of severe thunderstorms across southern Iowa. Damaging winds and large hail will be the main threat, however a tornado or two is possible when the storms first develop. Heavy rainfall leading to localized flash flooding also remains possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances persist into Monday across central Iowa. The main concern will be from heavy rainfall. There will be an additional threat for thunderstorms later Tuesday into Tuesday night and again late in the week. The threat of severe weather will be determined as the event approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening over portions of central and southern Iowa. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-232100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- 349 PM CDT Sat Jun 22 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms will become likely this evening with a slight risk of severe thunderstorms across all of central Iowa through late evening. Damaging winds and large hail will be the main threat. develop. Locally heavy rainfall may also occur leading to localized runoff with minor urban street flooding and ponding of water in fields also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances persist into Monday across central Iowa. The main concern will be from heavy rainfall. There will be an additional threat for thunderstorms later Tuesday into Tuesday night and again late in the week. The threat of severe weather will be determined as the event approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening over portions of central and southern Iowa. REV
In the hours before
Local storm report, Jun 22, 6:48 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
648 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL DIAGONAL 40.81N 94.34W
06/22/2019 E0.88 INCH RINGGOLD IA PUBLIC
RELAYED VIA EMERGENCY MANAGEMENT.
&&
FOWLELocal storm report, Jun 22, 7:10 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST 2 NE KENT 40.97N 94.43W
06/22/2019 E60 MPH UNION IA TRAINED SPOTTER
DIME SIZED HAIL ALONG WITH THE 60 MPH WINDS.
&&
FOWLELocal storm report, Jun 22, 7:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
724 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL CROMWELL 41.04N 94.46W
06/22/2019 M1.00 INCH UNION IA TRAINED SPOTTER
HAIL LASTED ABOUT 5 MINUTES - LARGEST STONES
THE SIZE OF QUARTERS.
&&
FOWLELocal storm report, Jun 22, 7:33 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN CROMWELL 41.04N 94.46W
06/22/2019 M2.00 INCH UNION IA TRAINED SPOTTER
2 INCHES OF RAIN IN 30 MINUTES. RAIN BEGAN
RIGHT AT ABOUT 7 PM.
&&
KLPLocal storm report, Jun 22, 8:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST GREENFIELD 41.31N 94.46W
06/22/2019 E60 MPH ADAIR IA TRAINED SPOTTER
PEA SIZED HAIL AS WELL.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 48 min |
| Jun 22, 7:52 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 23 min |
| Jun 22, 9:46 PM CDT | Flash Flood Warning | DMX | Polk, Warren | 3 hr |
| Jun 23, 1:12 AM CDT | Special Weather Statement | DMX | Davis | 48 min |
| Jun 23, 5:17 AM CDT | River Flood Warning | DMX | Dallas, Greene | 40 hr |
| Jun 23, 5:28 AM CDT | River Flood Watch | DMX | Polk | 4 hr |
| Jun 23, 9:52 AM CDT | River Flood Warning | DMX | Polk | 18 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.